Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Hastings, NE

May 16, 2017Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 5:50 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 5:50 PM CDT (22:50 UTC)
Expired
May 16, 2017, 6:30 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS53 KGID 162250
SVRGID
KSC147-162330-
/O.NEW.KGID.SV.W.0060.170516T2250Z-170516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
550 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phillips County in north central Kansas...

* Until 630 PM CDT

* At 549 PM CDT, severe thunderstorms were located along a line
  extending from near Kensington to near Logan, moving north at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Phillipsburg, Logan, Agra, Kirwin, Long Island, Prairie View,
  Glade, Speed and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2249Z 178DEG 34KT 3984 9906 3968 9963 

HAIL...0.75IN
WIND...60MPH
 
$$

Heinlein
3 follow-up statements
318 
WUUS53 KGID 162252 CCA
SVRGID
KSC147-162330-
/O.COR.KGID.SV.W.0060.170516T2250Z-170516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
552 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phillips County in north central Kansas...

* Until 630 PM CDT

* At 552 PM CDT, severe thunderstorms were located along a line
  extending from Agra to near Phillipsburg to near Logan, moving
  north at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Phillipsburg, Logan, Agra, Kirwin, Long Island, Prairie View,
  Glade, Speed and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2252Z 179DEG 32KT 3984 9906 3968 9963 

HAIL...0.75IN
WIND...70MPH
 
$$

Heinlein
742 
WWUS53 KGID 162322
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
622 PM CDT TUE MAY 16 2017

KSC147-162330-
/O.EXP.KGID.SV.W.0060.000000T0000Z-170516T2330Z/
Phillips KS-
622 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS COUNTY WILL EXPIRE AT
630 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2320Z 179DEG 32KT 4008 9906 3992 9964 

$$

Heinlein
123 
WWUS53 KGID 162323
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
623 PM CDT TUE MAY 16 2017

KSC147-162332-
/O.EXP.KGID.SV.W.0060.000000T0000Z-170516T2330Z/
Phillips KS-
623 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS COUNTY WILL EXPIRE AT
630 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2322Z 179DEG 32KT 4010 9907 3994 9964 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 32 minutes earlier.

Area forecast discussion, May 16, 5:18 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
518 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1230 PM CDT Tue May 16 2017

Plenty of uncertainty in the afternoon TAFs today. Expect showers
and thunderstorms to develop over the next couple of hours ahead
of an upper level wave across northeastern New Mexico. As these
storms propagate northeastward...expect mid level clouds to
increase with SHRA's and TSRA's overspreading much of the local
area by around 17/00Z. Winds ahead of this wave will generally be
out of the southwest...with multiple rounds of thunderstorms then
becoming possible during the evening and overnight hours. For the
time being...kept prevailing VFR conditions with a CB and a mention
of a VCTS through much of the time period...with chances tapering
off during the morning hours Wednesday. That said...expect MVFR
or lower CIGS/VSBYS...along with very gusty winds...with any
TSRAs that impact either terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 5:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          3 NE EXETER             40.67N 97.42W
05/16/2017                   FILLMORE           NE   TRAINED SPOTTER

            CORRECTED TO CHANGE FROM LANDSPOUT TO
            GUSTNADO AFTER REVIEWING VIDEO. FUNNEL WAS
            ONLY PARTIALLY VSBL FROM DUST. THE UPPER
            PORTION OF THE FUNNEL DID NOT CONNECT TO
            CLOUD BASE, BUT MAY NOT HAVE BEEN FULLY
            VSBL.

&&

KELLEY
Special weather statement, May 16, 5:27 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
527 PM CDT TUE MAY 16 2017

NEZ087-162300-
Thayer NE-
527 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THAYER COUNTY UNTIL 600
PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 22 miles north of Belleville, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hebron, Deshler, Bruning, Carleton and Belvidere.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4004 9761 4006 9782 4023 9781 4034 9773
      4034 9737
TIME...MOT...LOC 2227Z 212DEG 25KT 4015 9764

Fay
Local storm report, May 16, 5:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 SSW BURR OAK          39.82N 98.33W
05/16/2017  E0.50 INCH       JEWELL             KS   AMATEUR RADIO

&&

KELLEY
Special weather statement, May 16, 5:35 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
535 PM CDT TUE MAY 16 2017

KSZ005-006-017-162315-
Rooks KS-Phillips KS-Smith KS-
535 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...SMITH AND
PHILLIPS COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Center to 8 miles south of Edmond.
Movement was north at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Smith Center, Logan, Kensington, Agra, Kirwin, Long
Island, Prairie View, Gaylord, Glade, Athol, Speed, Harlan, Cedar,
Woodruff and Bellaire.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9963 4000 9962 4000 9854
      3961 9868 3957 9887 3957 9904 3952 9905
      3939 9960
TIME...MOT...LOC 2235Z 193DEG 28KT 3973 9879 3952 9987

Heinlein
Local storm report, May 16, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     4 SSW STOCKTON          39.38N 99.29W
05/16/2017  M54 MPH          ROOKS              KS   PUBLIC

            MEASURED AT STOCKTON AIRPORT.

&&

KELLEY
Local storm report, May 16, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     4 SSW STOCKTON          39.38N 99.29W
05/16/2017  M54 MPH          ROOKS              KS   AWOS

            MEASURED AT STOCKTON AIRPORT. CORRECTED
            SOURCE.

&&

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:30 PM CDTSpecial Weather StatementGIDPhillips45 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningGIDPhillips22 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith51 min
May 15, 9:23 PM CDTSpecial Weather StatementGIDPhillips52 min
May 15, 9:57 PM CDTSpecial Weather StatementGIDSmith48 min
May 16, 2:21 AM CDTSpecial Weather StatementGIDMitchell39 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
May 16, 3:57 PM CDTSpecial Weather StatementGIDJewell33 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDJewell33 min
May 16, 4:14 PM CDTSpecial Weather StatementGIDJewell46 min
May 16, 4:37 PM CDTSpecial Weather StatementGIDOsborne, Rooks38 min
May 16, 4:43 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks47 min
May 16, 4:52 PM CDTSevere Thunderstorm WarningGIDJewell, Osborne, Smith38 min
May 16, 5:10 PM CDTSevere Thunderstorm WarningGIDJewell50 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
May 16, 5:35 PM CDTSpecial Weather StatementGIDPhillips, Smith40 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningGIDSmith51 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDJewell47 min
May 16, 6:58 PM CDTSpecial Weather StatementGIDMitchell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.